Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Goodland, KS

April 16, 2009Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 16, 2009, 1:22 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2009, 1:22 PM CDT (18:22 UTC)
Expired
Apr 16, 2009, 1:45 PM CDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 12:46 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 16, 12:46 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT THU APR 16 2009

.DISCUSSION...
329 AM MDT THU APR 16 2009

MAIN FORECAST CONCERN IS THE COPIOUS PRECIPITATION PROGGED BY THE
MODELS TO FALL ACROSS THE FORECAST AREA FROM TODAY THROUGH SATURDAY
NIGHT. HAVE GENERALLY CUT AMOUNTS IN HALF FROM WHAT THE MODELS ARE
ADVERTISING AND STILL END UP WITH SOME AREAS RECEIVING OVER TWO
INCHES OF PRECIPITATION.

THE SLOW MOVING LOW PRESSURE SYSTEM THAT WILL BE MOVING THROUGH
THE 4-CORNERS REGION TODAY AND THROUGH THE CENTRAL AND SOUTHERN
HIGH PLAINS ON FRIDAY THROUGH EARLY SATURDAY. AHEAD OF THE MAIN
UPPER LOW A DRYLINE FORMS ALONG WITH A SURFACE TROUGH POSITIONED
FROM EASTERN COLORADO THROUGH THE WESTERN TEXAS PANHANDLE TODAY.
MOIST AIR AHEAD OF THE TROUGH AND GOOD HEATING TODAY WILL
DESTABILIZE THE ATMOSPHERE WITH THE DRYLINE PROVIDING A FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT. A FEW SEVERE THUNDERSTORM
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE LATER TODAY.

THE SCENARIO WILL REPEAT ITSELF ON FRIDAY WITH THE OVERALL
PATTERN SHIFTED SLIGHTLY TO THE SOUTH. THE UPPER LOW MOVES INTO
EASTERN NEW MEXICO AND THE NEAR SURFACE FLOW TURNS MORE EASTERLY
ACROSS THE TRI-STATE REGION AROUND THE SURFACE LOW AS IT MOVES
INTO THE TEXAS PANHANDLE REGION.

NEAR SURFACE UPSLOPE FLOW AND THE ASCENT ASSOCIATED WITH THE UPPER
LOW LIFTING NORTHEAST INTO KANSAS ON SATURDAY WILL PRODUCE A MORE
STRATIFIED TYPE PRECIPITATION EVENT WITH A FEW THUNDERSTORMS
POSSIBLE IN MAINLY THE EASTERN SECTIONS OF THE FORECAST AREA AND
RAINFALL TURNING TO SNOW ACROSS THE COLORADO COUNTIES LATE FRIDAY
NIGHT AND EARLY SATURDAY MORNING AS WINDS TURN NORTH AND COOLER
AIR MOVES INTO THE FORECAST AREA.

AN AMPLIFIED UPPER RIDGE MOVES INTO THE ROCKIES AND HIGH PLAINS
LATE IN THE WEEKEND AND DURING THE FIRST HALF OF NEXT WEEK...SO
EXPECT DRY AND WARMER CONDITIONS DURING THAT TIME.

LOCKHART
&&

.AVIATION...
1145 AM MDT THU APR 16 2009

FOR THE 18Z TAF CYCLE...EXPECT CURRENT IFR CONDITIONS AT
KGLD...AND SOON AT KMCK...TO PREVAIL THROUGHOUT THE ENTIRE TAF
PERIOD...EVEN DIMINISHING DOWN TO LIFR CONDITIONS BETWEEN 10Z AND
17Z. NUMEROUS RAIN SHOWERS AND SCATTERED TO WIDESPREAD THUNDERSTORMS
CAN ALSO BE EXPECTED THROUGHOUT THE ENTIRE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 16, 11:52 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT THU APR 16 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1052 AM MDT THU APR 16 2009 /1152 AM CDT THU APR 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP TODAY ALONG AND EAST OF A SURFACE
TROUGH EXTENDING FROM EASTERN COLORADO INTO EASTERN NEW MEXICO.
THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND BECOME MORE
WIDESPREAD WITH SOME STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY
THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A POSSIBILITY OF THUNDERSTORMS ACROSS THE TRI-STATE
REGION FRIDAY THROUGH SATURDAY AS A STRONG LOW PRESSURE SYSTEM
MOVES THROUGH THE CENTRAL AND SOUTHERN HIGH PLAINS. THE PRIMARY
THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

RAIN WILL BEGIN TO MIX WITH OR CHANGE OVER TO SNOW LATE FRIDAY
NIGHT THROUGH SATURDAY WEST OF HIGHWAY 59 IN EASTERN COLORADO.
SEVERAL INCHES OF WET SLUSHY SNOW WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM/JK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:03 PM CDTSevere Thunderstorm WarningGLDCheyenne37 min
Apr 15, 7:53 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman67 min
Apr 15, 7:06 PM CDTSevere Thunderstorm WarningGLDYuma16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Colorado, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.